Switching Antipsychotic Therapy: What to Expect and Clinical Strategies for Improving Therapeutic Outcomes
J Clin Psychiatry 2007;68(suppl 6):10-13
© Copyright 2016 Physicians Postgraduate Press, Inc.
Access to this article is available to valid users
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Register: If you do not have one already, register for a free account.
When a patient taking an antipsychotic is not experiencing symptomatic remission, or is experiencing
adverse effects (AEs) that are intolerable or damaging to his or her physical health, a change in
medication may be the best path to a good outcome. However, many clinicians are reluctant to switch
medications in all but the clearest cases of failure. This reluctance is intensified by the occurrence of
AEs caused by transitioning patients too rapidly between agents with different receptor-binding profiles.
Emergent antipsychotic-switching syndromes include the "withdrawal triad," comprised of cholinergic
rebound, supersensitivity psychosis, and emergent withdrawal dyskinesias (and other motor
syndromes). More recently, another element has been observed consistent with an activation syndrome.
This activation syndrome may occur as a consequence of switching from highly sedative
agents or as a consequence of initial prodopaminergic drive. All of these effects can be minimized by
careful planning of gradual switch procedures and judicious use of adjunctive medications.